Nebraska, 2010

Hail and Damaging Wind in Nebraska, July 21, 2010

July 21, 2010 · NWS CYS · 3 events in 2 counties and zones

An upper level trough to the west over Wyoming and northern Colorado, in combination with an unstable environment over the area, lead to the formation of severe thunderstorms. The thunderstorms initially formed in Wyoming and progressed eastward into the Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper level trough to the west over Wyoming and northern Colorado, in combination with an unstable environment over the area, lead to the formation of severe thunderstorms. The thunderstorms initially formed in Wyoming and progressed eastward into the Panhandle. The primary threat for these storms was hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 21, 2:09 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 2:09 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT WED JUL 21 2010

.UPDATE...
ANTICIPATED ADDITIONAL CONVECTIVE DEVELOPMENT ACROSS CARBON AND
CONVERSE COUNTIES OVER THE NEXT FEW HOURS HAS RESULTED IN THE
ISSUANCE OF SEVERE THUNDERSTORMS WATCH 511 IN EFFECT THROUGH 10
PM. HAVE UPDATED GOING FORECAST TO ADD SEVERE MENTION TO THESE TWO
COUNTIES. SLOW MOVING CONVECTION OVER THE SRN LARAMIE RANGE WILL
CONTINUE TO SLOWLY SLIDE EAST ACROSS LARAMIE RANGE THROUGH 5 PM.

&&

.PREV DISCUSSION... /ISSUED 113 PM MDT WED JUL 21 2010/

.SHORT TERM...TONIGHT THROUGH FRIDAY...
AMPLE MOISTURE CONTINUES TO STREAM ACROSS THE AREA EARLY THIS
AFTERNOON BUT LITTLE IN THE WAY OF CONVECTION SO FAR.  EXPECT
SHOWERS AND TSTRMS TO INCREASE DURING THE AFTERNOON...INITIALLY
AROUND THE MTNS...AND SPREAD EAST INTO THIS EVENING.  SOME SEVERE
POTENTIAL EXISTS MAINLY OVER THE PANHANDLE BUT WITH LACK OF ANY SFC
FEATURE AND SHEAR VALUES NOT VERY HIGH WITH BETTER FLOW TO THE NORTH
WOULD EXPECT MORE OF A SPOTTY NATURE TO ANY SEVERE ACTIVITY.  HEAVY
RAINFALL POSSIBLE AS WELL WITH ANY OF THE STRONGER STORMS.  ACTIVITY
SHOULD GRADUALLY END/MOVE OUT DURING THE EVENING AS WEAK UPPER
IMPULSE MOVES EAST OF THE CWA.  PATTERN THEN TRANSITIONS TO A DRIER
REGIME THURSDAY AND FRIDAY AS UPPER FLOW TURNS WESTERLY AND
MONSOONAL MOISTURE GETS SUPPRESSED SOUTHWARD.  THIS ALONG WITH MORE
OF A DOWNSLOPING COMPONENT TO THE SFC FLOW SHOULD RESULT IN LESS
CONVECTIVE ACTIVITY THURSDAY...WITH MAINLY DRY CONDITIONS FRIDAY.
TEMPERATURES WILL TURN WARMER THURSDAY AND FRIDAY AS THE AIR MASS
DRIES WITH NEXT COOL FRONT POSSIBLY SAGGING INTO THE NORTHERN CWA BY
LATE FRIDAY AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH TRACKING THROUGH THE
NRN HIGH PLAINS DRAGGING A SFC COLD FRONT THRU THE CWA LATE FRIDAY
AND FRIDAY NIGHT. EXPECT THERE TO BE LITTLE MOISTURE TO WORK
WITH...SO FROPA IS EXPECTED TO BE DRY. MEDIUM RANGE GUIDANCE IS
CONSISTENT IN MAINTAINING NW FLOW ACROSS THE NRN HALF OF THE CWA ON
SATURDAY...WITH THE SRN CONUS UPPER LEVEL HIGH BUILDING INTO THE
SOUTH. MOST OF THE MONSOONAL MOISTURE WILL REMAIN TRAPPED ACROSS
COLORADO ON SATURDAY...WITH PERHAPS AN AFTERNOON/EVENING SHOWER
AND/OR THUNDERSTORM OVR THE SNOWY/SIERRA MADRES. MONSOONAL
MOISTURE WILL LIFT A BIT FURTHER NORTH ON SUNDAY...THOUGH HAVE
REMOVED MENTION OF -TSRAS NORTH OF A CHUGWATER TO ALLIANCE LINE.
MODELS DIFFERENCES BEGIN TO BECOME MORE APPARENT FOR THE MONDAY
THROUGH WEDNESDAY TIMEFRAME...WITH THE OPERATIONAL GFS BUILDING
THE UPPER HIGH CENTER NR THE FOUR CORNERS...WHILE THE ECMWF KEEPS
THE UPPER HIGH NEGATIVELY TILTED FROM THE NRN ROCKIES INTO THE SRN
PLAINS. FOR NOW...HAVE GENERALLY KEPT THE IDEA OF MONSOONAL
MOISTURE AND DIURNALLY DRIVEN AFTERNOON/EVENING CONVECTION GOING
CWA-WIDE FOR MONDAY THROUGH WEDNESDAY. AS FOR TEMPERATURES...A
COOLER DAY IS EXPECTED ON SATURDAY IN CAA BEHIND THE
AFOREMENTIONED DRY FROPA. TEMPERATURES WILL RETURN TO NEAR
SEASONAL NORMALS FOR SUNDAY INTO EARLY NEXT WEEK...WITH AFTERNOON
HIGHS IN THE 80S ABOVE 5000 FEET...AND 90S BELOW.

&&

.AVIATION...18Z TAF ISSUANCE...
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON. EARLY MORNING
LOW/MID CLOUDS WILL CONTINUE TO BREAK UP ACROSS THE REGION. SO
EXPECT VFR CONDITIONS TO PREVAIL THROUGH 19Z/20Z...WITH ISOLATED
THUNDERSTORMS EXPECTED TO BECOME NUMEROUS BY MID/LATE AFTERNOON.
TERMINALS EAST OF THE LARAMIE RANGE WILL HAVE THE BEST OPPORTUNITY
FOR THUNDERSTORM DEVELOPMENT LATER TODAY. CONDITIONS WILL BE
REDUCED TO MVFR/IFR IN THE HEAVIEST THUNDERSTORMS. EXPECT
CONVECTION TO WANE LATE THIS EVENING...TURNING VFR OVERNIGHT.

&&

.FIRE WEATHER...
EXPECTED RAIN ACROSS MUCH OF THE CWA THROUGH THIS EVENING SHOULD
KEEP FIRE DANGERS FROM REACHING VERY HIGH LEVELS OVER THE NEXT
COUPLE DAYS. ONLY AREA OF SOME CONCERN WILL BE OVER THE LOWER
ELEVATIONS OF CARBON COUNTY WHERE BORDERLINE WINDS AND LOW RHS IN
THE AFTERNOONS ARE POSSIBLE BUT LATEST FUEL CONDITIONS STILL NOT
CRITICAL THERE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION/UPDATE...HAHN
Hazardous weather outlook, Jul 21, 5:11 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT WED JUL 21 2010

WYZ101>119-230015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
611 PM MDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WYOMING
THROUGH 10 PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE EAST ACROSS THE AREA THIS THROUGH THE EVENING. A FEW
STORMS ARE EXPECTED TO BECOME SEVERE WITH VERY STRONG AND GUSTY
WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NEXT SUNDAY AND MONDAY
AS MONSOONAL MOISTURE INCREASES OVER THE REGION AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT THROUGH THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-230015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
611 PM MDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE EASTWARD ACROSS THE AREA INTO EARLY THIS EVENING. ENOUGH
INSTABILITY IS EXPECTED THAT A FEW STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND GUSTY WINDS THE MAIN THREAT. OTHERWISE LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NEXT SUNDAY AND MONDAY
AS MONSOONAL MOISTURE INCREASES OVER THE REGION AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 21, 2:31 PM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT WED JUL 21 2010

WYZ104-109-212245-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...HANNA
331 PM MDT WED JUL 21 2010

...THUNDERSTORMS MOVING OVER THE AREA...

RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING OVER
THE NORTHWEST PORTION OF CARBON COUNTY...GENERALLY NORTHWEST OF
RAWLINS. THE STORMS ARE MOVING EAST-NORTHEAST AT 35 MPH. FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAIN ARE LIKELY WITH THESE
STORMS AS THEY MOVE ACROSS NORTHWESTERN CARBON COUNTY THROUGH 430
PM.

RE
Special weather statement, Jul 21, 3:24 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT WED JUL 21 2010

WYZ106>108-212315-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-GOSHEN COUNTY WY-
424 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND CENTRAL
GOSHEN COUNTIES UNTIL 515 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF CHUGWATER...OR 16 MILES
SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VETERAN...
  YODER...
  LINGLE...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 55 AND
65.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAHN
Special weather statement, Jul 21, 4:14 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT WED JUL 21 2010

WYZ103>106-220000-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY
WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-NORTH LARAMIE RANGE WY-SHIRLEY
BASIN WY-
514 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...EXTREME
SOUTHERN CONVERSE...NORTHERN ALBANY AND EXTREME NORTHWESTERN PLATTE
COUNTIES UNTIL 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SHIRLEY BASIN...OR 41 MILES
SOUTH OF CASPER...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE MEDICINE SCHOOL...
  GARRETT...
  ESTERBROOK...
  WINDY PEAK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAZUR
Local storm report, Jul 21, 4:34 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     MEDICINE BOW            41.90N 106.20W
07/21/2010  E50 MPH          CARBON             WY   TRAINED SPOTTER

&&

DSIUTA
Special weather statement, Jul 21, 5:19 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT WED JUL 21 2010

WYZ103-106-107-115>118-220115-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-LARAMIE VALLEY WY-NORTH LARAMIE RANGE
WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
619 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...CENTRAL
ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 715 PM MDT...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
GARRETT TO 6 MILES SOUTHWEST OF BOSLER...AND MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOSLER...
  IRON MOUNTAIN...
  HORSE CREEK...
  FEDERAL...
  CHUGWATER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 53 AND
60.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAZUR
Special weather statement, Jul 21, 6:12 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT WED JUL 21 2010

WYZ106>108-115>119-220200-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST LARAMIE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY
WY-LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
712 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE...SOUTHEASTERN
ALBANY...SOUTHEASTERN PLATTE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL
800 PM MDT...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG OUTFLOW WINDS FROM A LINE OF THUNDERSTORMS EXTENDING FROM 8
MILES SOUTHWEST OF CHUGWATER TO 8 MILES SOUTHWEST OF TIE
SIDING...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHEYENNE...
  PUMPKIN VINE...
  BUFORD...
  WHITAKER...
  WARREN AF BASE...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 323 AND
365.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 9.

MAZUR

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 21, 6:36 PM MST to 6:37 PM MST
Where
Sioux County, 18 mi NE of Harrison
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.864, -103.619

A 6 inch diameter tree limb was broken off. Also received 1.30 inches of rain. Estimated time of report.

Hail, Sioux

When
July 21, 6:38 PM MST to 6:40 PM MST
Where
Sioux County, 24 mi NE of Harrison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.926, -103.535

Most of the hailstones were quarter size, with some larger stones the size of half dollars. Also had 60-70 MPH winds with very heavy rainfall.

Heavy Rain, Dawes

When
July 21, 8:00 PM MST to 8:30 PM MST
Where
Dawes County, Chadron
Reported by
Trained Spotter
Coordinates
42.830, -103.000

Measured 1.00 inches of rain in 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236233, 236234, 236236.